Connecticut, 2023

Flooding in Connecticut, September 29, 2023

September 29, 2023 · NWS ALY · 3 events in 1 county or zone

Heavy rain from thunderstorms resulted in flooding across parts of Litchfield County in northwestern Connecticut on September 29, 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Heavy rain from thunderstorms resulted in flooding across parts of Litchfield County in northwestern Connecticut on September 29, 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 29, 3:14 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 29, 3:14 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
414 PM EDT Fri Sep 29 2023

.SYNOPSIS...
Rain will taper east of the Hudson River Valley tonight,
as a low pressure system moves further off shore.  Some scattered
showers may linger south and east of Albany Saturday morning.  High
pressure will build in late in the day with fair and dry weather to
close the weekend and for most of next week with seasonable
temperatures trending above normal.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*A Flood Watch continues for Dutchess, and Litchfield Counties
 through 8 AM Saturday.

As of 410 PM EDT...An inverted surface trough associated with
low pressure southeast of the Delmarva Region and a H500 closed
circulation over NY and PA continues to focus some moderate to
heavy rainfall across portions of NW CT and the southern
Taconics. Lighter rainfall continues over the Taconics,
Berkshires and southern VT with some spotty showers over the
southern Dacks. The demarcation between strong 850 hPa moisture
transport or enhanced moisture advection has been incredible.
Locations in the mid Hudson Valley and NW CT have had the
heaviest rainfall 1-3" with locally up to 4" in Litchfield
County, CT. Flood Warnings are in effect for the Still River and
Housatonic Basin at a few points.

PWATS remain 1-2 STDEVs above normal in the 1.2-1.5" range for
locations from the Capital Region south and east based on the
SPC RAP Meso Analysis. The strong moisture advection continues
north/northwest of an inverted sfc trough tonight over New
England and portions of the lower to mid Hudson Valley, some
showers may back in westward over the southeast Catskills and
Capital Region with the upper low overheard we kept slight and
low chances of showers in the forecast prior to midnight. We
should see the showers diminish to western New England and
southeast of the Capital Region after midnight. Lows will be in
the mid and upper 40s over the higher terrain and lower to mid
50s in the valleys.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
*A Flood Watch continues for Ulster, Dutchess, and Litchfield
 Counties through 8 AM Saturday.

The upper low will move gradually move downstream tomorrow with
the oceanic cyclone moving further into the north Atlantic.
Some pesky showers in the deformation zone may linger through
the morning south and east of Albany with clearing skies north
and west. Expect a trend to partly to mostly sunny conditions
over the forecast area. Max temps will be in the upper 60s to
lower 70s over the northern half of the forecast area including
the Capital District with some cooler readings over the southern
Greens. Expect upper 50s to some upper 60s over the southern
half of the forecast area.

High pressure builds in from the Great Lakes Region Saturday
night with clear/mostly clear skies and light to calm winds.
Radiational mist/fog formation is likely in the major river
valleys as well as the hollows with lows were forecasted close
to the NBM in the 40s to lower 50s.

A beautiful close to the weekend with the sfc anticyclone
remaining over the eastern Great Lakes Region and southeast
Canada. Strong subsidence from the sfc ridge and ridging aloft
will yield mostly sunny/sunny conditions with seasonable to
above normal temps in the lower to mid 70s in the valleys, and
mid 60s to lower 70s over the higher terrain. Another ideal
radiational cooling night is expected Sunday night with lows
falling off into the 50s some upper 40s over the southern
Adirodnacks.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The extended forecast will feature mainly fair and dry weather
with high pressure in control. The forecast area will be under
the influence of an H500 ridge that will fold in over the region
in the early to mid week. Low and mid level height anomalies are
forecast to be 1-2+ STDEVs above normal on the NAEFS. The high
amplitude ridge will be over the East Coast with temps running
10-15 degrees above normal with some records values possibly
reached. Highs in the valley areas will be in the upper 70s to
lower 80s in the valley Mon- Wed with lows in the 50s. Upper 60s
to mid 70s will be possible over the hills and mtn.

Thursday into Friday, an upper level trough and a cold front
will approach. The guidance varies on the timing with the strong
blocking ridge. Most of Thursday will likely be dry, but
increasing clouds and a chance of showers will be possible Thu
night into Friday. Temps will cool down closer to seasonable
October values late in the week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 18z Saturday....Flight conditions at the terminals are
mainly MVFR with KPSF being the outlier with IFR conditions.
Moderate to locally heavy rain has persisted over KPOU and KPSF
throughout the morning, but a brief dry slot has moved into KPOU
where only light showers appear on radar. Weaker reflectivity's
can also be seen over KPSF, but light rain still persists
there.

The axis of heavier rain has shifted to the east, but there
remains moderate to heavier bands that will continue to push
northward into the region through the afternoon and into this
evening. While KALB and KGFL could see some light showers
throughout the afternoon and into tonight, their sub-VFR
conditions throughout much of the 18z TAF period will primarily
be in response to lowered ceiling heights.

Models show some batches of moderate to locally heavy rain
moving over KPOU and KPSF throughout tonight, but there is a
fair amount of differences between the runs. Included TEMPO
groups in these TAFs to reflect greater probability of IFR
conditions being met as a result of these bands. Otherwise, conditions
should mainly meet MVFR thresholds at all terminals.

Winds throughout the period will be mainly southeasterly with
sustained speeds of 2-5 kt.

Outlook...

Saturday Night: No Operational Impact. Patchy FG.
Sunday to Wednesday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
*A Flood Watch continues for Dutchess, and Litchfield Counties
 through 8 AM Saturday.

Locally heavy rain from the mid Hudson Valley and Litchfield
Hills is expected through tonight. Rainfall amounts of 1 to 3
inches with localized amounts of 4 inches are possible with rain
bands in these areas.

Some minor to moderate flooding continues for the Housatonic and
Still River basins and at Stevenson and Gaylordsville, as well
as Brookfield. Some small creek and stream flooding is possible
in NW CT. Flows should recede tomorrow into Sunday with a drier
air mass building in.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday morning for CTZ001-013.
NY...Flood Watch through Saturday morning for NYZ065-066.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Wasula
AVIATION...Gant
HYDROLOGY...Wasula
Hazardous weather outlook, Sep 29, 3:31 AM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
431 AM EDT Fri Sep 29 2023

CTZ001-013-NYZ063>066-301100-
Northern Litchfield-Southern Litchfield-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
431 AM EDT Fri Sep 29 2023

...FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay rainfall amounts and
flooding to the National Weather Service in Albany New York.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
301100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
431 AM EDT Fri Sep 29 2023

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Locally heavy rain is expected today into tonight mainly for areas
south south of Albany. Minor flooding of urban, poor drainage and low
lying areas is possible, as well as isolated to scattered flash
flooding. There is a Marginal to Slight Risk of excessive rainfall
during this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 29, 11:25 AM EST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1225 PM EDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     Rain             Kent                    41.72N  73.48W
09/29/2023  M2.00 inch       Litchfield         CT   Trained Spotter

            Minor street flooding reported.

&&

Event Number ALY2304575

CS
Local storm report, Sep 29, 12:15 PM EST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
115 PM EDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     Rain             Esopus                  41.83N  73.97W
09/29/2023  M1.69 inch       Ulster             NY   Trained Spotter

&&

Event Number ALY2304576

CS
Local storm report, Sep 29, 12:23 PM EST, 2 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
123 PM EDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     Rain             Woodbury                41.54N  73.21W
09/29/2023  M2.71 inch       Litchfield         CT   Emergency Mngr

&&

Event Number ALY2304577

CS
Local storm report, Sep 29, 2:48 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
348 PM EDT Fri Sep 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     Rain             Red Hook                42.02N  73.88W
09/29/2023  M1.33 Inch       Dutchess           NY   WeatherNet6

            WeatherNet6

0312 PM     Rain             Poughquag               41.61N  73.68W
09/29/2023  M2.43 inch       Dutchess           NY   Trained Spotter

&&

Event Number ALY2304578
Event Number ALY2304579

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Litchfield

When
September 29, 3:20 PM EST to 11:00 PM EST
Where
Litchfield County, 0.86 mi SW of North Woodbury to 0.78 mi N of Woodbury
Cause
Heavy Rain
Reported by
Public
Coordinates
41.540, -73.210

Route 317 was closed between Bear Hill Road and Hollow Road. Water from the Pomperaug River was over the road.

Flood, Litchfield

When
September 29, 4:19 PM EST to 11:00 PM EST
Where
Litchfield County, Torrington to 0.51 mi SSW of Torrington
Cause
Heavy Rain
Reported by
Public
Coordinates
41.800, -73.120

Summer Street in Torrington was closed due to flooding.

Flood, Litchfield

When
September 29, 5:00 PM EST to 11:00 PM EST
Where
Litchfield County, 1.02 mi E of Bakersville to 0.92 mi N of Nepaug
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.833, -73.010

Carpenter, Dings, and Maple Hollow Roads were all closed in the Bakersville section of New Hartford due to street flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143449, 1143450, 1143454.